Alabama, 2003

Hail in Alabama, May 2, 2003

May 2, 2003 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 2, 1:11 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, May 2, 1:11 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
211 PM CDT FRI MAY 02 2003

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND
INTO THE EVENING HOURS. THE AIRMASS WAS BECOMING INCREASINGLY
UNSTABLE WITH EARLY AFTERNOON LIS FROM -8 TO -10 OVER MUCH OF THE
AREA.  A SERIES OF WEAK SHORT WAVES LATE THIS AFTERNOON AND THIS
EVENING, ALONG WITH OUTFLOW BOUNDARIES, SHOULD HELP TO ENHANCE
CONVECTION. A FEW STORMS COULD BE SEVERE, PRODUCING STRONG
MICROBURSTS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH SHOULD
CONTINUE FOR PARTS OF THE FORECAST AREA INTO THE EVENING.

A COLD FRONT IS EXPECTED TO MOVE INTO THE STATE SATURDAY AND
PROVIDE SOME BRIEF DRYING. IT SHOULD STALL, THEN MOVE BACK NORTH
SATURDAY NIGHT AND SUNDAY. I THINK THE CHANCE FOR SHOWERS OR
THUNDERSTORMS SATURDAY WILL BE LESS BECAUSE OF THE DRYING, BUT I WILL
KEEP AT LEAST A SMALL POP BECAUSE OF THE BOUNDARY.  AVN MOS
TEMPERATURE GUIDANCE LOOKS PRETTY GOOD AND IS EXCEPTED WITH ONLY
MINOR CHANGES.

BHM 062/082 058/083 065 32-234
MGM 063/086 060/086 065 33-122

.BHM...NONE.
Hazardous weather outlook, May 2, 11:43 AM CST, 5 hours 24 minutes before
ALZ011>015-017>050-022100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 PM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT.  SOME OF
THESE WILL LIKELY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL
BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE WEEKEND
DURING THE AFTERNOON AND EVENING HOURS AS THE FRONT BECOMES
STATIONARY ACROSS ALABAMA.

THE BEGINNING OF THE WORK WEEK DOES NOT SHOW MUCH PROMISE EITHER AS A
SERIES OF UPPER-LEVEL DISTURBANCES MOVES OVER US ON MONDAY AND
TUESDAY.  THESE DISTURBANCES WILL BRING BETTER SHOWER AND
THUNDERSTORM CHANCES...WITH THE BEST CHANCE FOR ANY STRONG
STORMS BEING ON TUESDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY
CHANGING AFTERNOON AND EVENING CONDITIONS...ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY NOT BE
REQUIRED THROUGH TONIGHT.

In the hours before

Local storm report, May 2, 2:27 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    DETROIT                   AL   1.75 IN HAIL
05/02/03   LAMAR                          AUTOS DAMAGED.
                                          STORM
                                          SPOTTER AND PUBLIC

0252 PM    FAYETTE                   AL   0.75 IN HAIL
05/02/03   FAYETTE                        N OF FAYETTE ON SR
                                          171.
                                          STATE TROOPERS

0258 PM    2 N SUMMIT                AL   1.00 IN HAIL
05/02/03   BLOUNT                         NEAR BLOUNT/MARSHALL CNTY
                                          LINE NEAR US 231    EMA

0310 PM    STUDDARDS CROSSING        AL   0.75 IN HAIL
05/02/03   FAYETTE                        PUBLIC
Local storm report, May 2, 3:44 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    GADSDEN                   AL   2.75 IN HAIL
05/02/03   ETOWAH                         PIREP 1.75 TO 2.75

0420 PM    SPRING GARDEN             AL   1.00 IN HAIL
05/02/03   CHEROKEE                       CNTY RD 29

0427 PM    EUTAW                     AL   0.88 IN HAIL
05/02/03   GREENE                         EMA

0430 PM    EUTAW                     AL   1.75 IN HAIL
05/02/03   GREENE                         EMA
Local storm report, May 2, 3:57 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    2 N WINFIELD              AL   0.88 IN HAIL
05/02/03   MARION                         SHERIFF

0322 PM    CORONA                    AL   WIND DAMAGE
05/02/03   WALKER                         TREES DOWN. PUBLIC

0348 PM    CENTRE                    AL   1.75 IN HAIL
05/02/03   CHEROKEE                       HAIL COVERING GRND

0414 PM    PIEDMONT                  AL   1.75 IN HAIL
05/02/03   CALHOUN                        TV REPORTER

0416 PM    EUTAW                     AL   0.75 IN HAIL
05/02/03   GREENE                         EMA
Local storm report, May 2, 4:18 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    CORONA                    AL   1.25 IN HAIL
05/02/03   WALKER                         PUBLIC

0330 PM    CARROLLTON                AL   0.88 IN HAIL
05/02/03   PICKENS                        911 DISPATCHER

0345 PM    CENTRE                    AL   0.50 IN HAIL
05/02/03   CHEROKEE                       WEIS RADIO

0352 PM    WOODS BEND                AL   1.75 IN HAIL
05/02/03   CHEROKEE                       WEIS RADIO

0400 PM    TUSCALOOSA                AL   0.25 IN HAIL
05/02/03   TUSCALOOSA                     EMA

0430 PM    EUTAW                     AL   0.88 IN HAIL
05/02/03   GREENE                         EMA

0443 PM    BORDEN SPRINGS            AL   0.88 IN HAIL
05/02/03   CLEBURNE                       CLEBURN 911

0445 PM    FAUNSDALE                 AL   0.75 IN HAIL
05/02/03   MARENGO                        911 DISPATCHER

0446 PM    UNIONTOWN                 AL   1.00 IN HAIL
05/02/03   PERRY                          STORM SPOTTER

0450 PM    5 S AKRON                 AL   2.75 IN HAIL
05/02/03   HALE                           EMA

0450 PM    UNIONTOWN                 AL   1.50 IN HAIL
05/02/03   PERRY                          EMA

0453 PM    SWEET WATER               AL   0.75 IN HAIL
05/02/03   MARENGO                        911 DISPATCHER

0500 PM    HALEYVILLE                AL   1.00 IN HAIL
05/02/03   WINSTON                        EMA

0505 PM    8 NW SELMA                AL   FUNNEL CLOUD
05/02/03   DALLAS                         HAM RADIO

0506 PM    BUHL                      AL   1.00 IN HAIL
05/02/03   TUSCALOOSA                     EMA
Local storm report, May 2, 4:26 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0151 PM    5 N GREENSBORO            AL   WIND DAMAGE
05/02/03   HALE                           TREES/POWER LINES DOWN.
                                          EMA

0512 PM    ABERNANT                  AL   1.00 IN HAIL
05/02/03   TUSCALOOSA                     NORTHPORT/ABERNANT. EMA

0515 PM    GREENSBORO                AL   1.75 IN HAIL
05/02/03   HALE                           EMA

0516 PM    NORTHPORT                 AL   1.00 IN HAIL
05/02/03   TUSCALOOSA                     EMA
Local storm report, May 2, 4:32 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0506 PM    JASPER                    AL   0.88 IN HAIL
05/02/03   WALKER                         EMA

0515 PM    NORTHPORT                 AL   0.88 IN HAIL
05/02/03   TUSCALOOSA                     EMA

0520 PM    TUSCALOOSA                AL   1.00 IN HAIL
05/02/03   TUSCALOOSA                     TCL APT. HAM RADIO

0524 PM    1 S JASPER                AL   FUNNEL CLOUD
05/02/03   WALKER                         EMA. JUST SOUTH

0528 PM    CLEVELAND                 AL   0.88 IN HAIL
05/02/03   BLOUNT                         EMA

The radar

The Birmingham radar (KBMX), 113 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Calhoun

When
May 2, 5:07 PM CST to 5:43 PM CST
Where
Calhoun County, Countywide
Measured
1.75 in hail
Property damage
$250,000
Reported by
AMATEUR RADIO
Coordinates
33.800, -85.817

Large hail fell across many locations in eastern and southern Calhoun County. The largest hail reported was golf ball size and in many spots the hail covered the ground. A few homes received roof damage from the large hail. Some locations that reported hail were Jacksonville, Anniston, Oxford, Alexandria, and Weaver. Several funnel cloud reports were received as these storms moved across the county. Several trees and power lines were also blown down leaving as many as 1000 customers temporarily without power.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360924.